|Pep and Fatigue
Mar 25, 2005
Dear Dr. Bob,
You sure are on alot of these forums, and for that I say thanks. I have enjoyed your reaidng your posts and appreciate all your help.
I started PEP six days ago and have been fatigued ever since. I am on combivir and crixivan. I always know when I am due to take my medicine because it is when I start feeling like I have energy.
I did miss a dose yesterday because for the first time in five days I got sound, restful sleep (sleeping for almost 16 hours though).
I know I can't have anemia, it would have been way too early for that, and I had a baseline set of tests taken before starting the meds. Since it is most likely due as a side effect, what can I do? My doctor isn't an HIV specialist, and while she is a great, fantastic family doctor, I don't trust her in this area. Could the fact that I have low level discomfort all over due to the medicine, with a constant nagging pain near my kideny's also cause lethargy? [ya know, sleep off the pain?]
I'm not irritable, except I'm awoken. When I started the medicine, I was feeling great, and when I woke up from my 16 hour rest, I felt great, until a couple of hours after I took my dose and then I was only able to stay up a few more hours (took one dose an hour early and slept).
In other words, I eat, drink water, take medicine, and sleep, and it just aint any fun any more.
Thanks for any help.
Response from Dr. Frascino
I absolutely agree with you that PEP is no picnic! Taking anti-HIV medications "aint any fun," as you put it. I've been popping these potent poisons for over a decade now.
So could your blahs and feeling less than peppy be due to your PEP? Yep! What should you do? I recommend anyone taking antiretroviral medications be under the care of an HIV specialist. First off, HIV specialists are better able to determine who actually needs PEP in the first place, which medications should be prescribed, how often and when to do follow-up testing and how best to handle any medication-related side effects, toxicities or drug interactions.
Your regimen, Combivir plus Crixivan, is not one that I would select as a first choice, due to difficult dosing requirements and tolerance issues, unless there were extenuating circumstances. I also do not believe you are anemic; however, I should point out that AZT-induced anemia can occur very rapidly in some individuals.
So my advice is quite simple: you should consult an HIV specialist without delay. If you are writing from the U.S., you can locate an HIV specialist in your area by checking the American Academy of HIV Medicine web site (www.aahivm.org) where specialists are listed by location.
shot in the eye
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.